Forums


Medications & Prescription Treatment

Zonegran Side Effects – Am I Losing My Mind?!

  • By ToshaB

    Hello! I’m sorry for such a long post, but I’m in need of some advice…and maybe a sounding board of others that understand what I’m going through. 🙂

    I have been taking Zonegran (Zonisamide) for almost a year now. I tapered up from 100mg to 300mg daily over the course of the first few months of taking it.

    After a little while I started noticing some significant cognitive side effects. I’m having some pretty extreme short term memory loss. For instance today at work I was trying to recall things that happened last week and the entire week is a complete blur. It is so embarrassing and it’s affecting my job performance.

    I am also losing words daily. I find that almost every conversation I have I am struggling for words…normal, every day words. It makes me feel like I’m crazy…like my co-workers think I have no idea what I’m talking about or that I’m dumb because I can’t articulate what I’m trying to say or describe. It mostly bothers me when it comes to work because I work in an extremely professional position at the corporate level in a very large organization. Everybody I work with is extremely smart. They are doctors, executives, VPs, Presidents of their companies…and here I can’t even spit out a simple sentence when I’m talking to them. Very embarrassing.

    I’m also really struggling with mental delays, concentration issues (even though I take Adderoll as I am slightly ADD anyway, but this is far beyond that), sharpness/alertness, and extremely overwhelming fatigue (probably mostly due to my Chronic Fatigue Syndrome but definitely exacerbated).

    So…I brought up these issues to my neuro about 5 months ago and he advised I decrease my dose to 200mg. I’m not sure if anything has really improved. If it has, it’s not much.

    These issues are completely taking hold of my life. It’s to the point where I’m almost afraid to speak up about anything at work now. I feel like this medicine has made me dumb!!

    Also, I’m taking Ambien and having a very hard time figuring out if that could be causing some of these issues as well. I’ve been on 10mg Ambien every night for about 2 years now for my extreme insomnia. When I brought up concerns with using it long-term my doctor said it wasn’t an issue. However, “Dr. Google” seems to disagr ee. I’m not sure who to believe, or if this is contributing to my issues.

    I hate to discontinue the Zonegran and go back to daily headaches & migraines, but I don’t think I can live like this either. Constant pain or constantly losing memories and words and feeling dumb? Its so frustrating!!

    Any advice or past experiences from my fellow migraineurs?

    If you made it all the way through my post, THANK YOU. This is actually my first ever post. I have nobody to talk to that would understand ANY of this. Unless you’ve been there, unfortunately you just don’t fully understand. 🙁

    Reply Created with Sketch. reply
  • By Gemma Joyce Moderator

    Hi 1omqfh4,

    Welcome to the Migraine.com Community. I am so glad you have found us and hope you find lots of support and helpful information here.

    I’m sorry to hear about the symptoms you are experiencing and how it is affecting you at work.

    My first thought is whether you are seeing a headache specialist or general neurologist? Headache specialists are board certified in headache medicine and so have much more training in the field, whereas neurologists treat a wide variety of neurological conditions:
    https://migraine.com/blog/looking-for-a-migraine-specialist/
    https://migraine.com/blog/how-are-migraine-specialists-different/

    There are other preventatives available with less risk of cognitive side effects. You may find another review with your neurologist helpful. If they don’t have more treatment options for you, then you could explore seeing a headache specialist. I found it was trial and error to see which preventative helped me the most with the least amount of side effects. So there is hope to find something that will help manage your migraines without the side effects which are impacting you so much. I currently use Botox for chronic migraine and apart from a week of initial fatigue I don’t have any other side effects.
    https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/

    You may also like to look at the American Academy of Neurology migraine prevention recommendations: https://migraine.com/blog/new-migraine-prevention-recommendations-from-the-american-academy-of-neurology/

    Migraine can also cause symptoms such as “brain fog” and “aphasia” (a condition which affects a person’s ability to communicate). Your specialist should be able to help determine what symptoms are due to medications/migraines/other conditions.
    https://migraine.com/blog/migraine-symptoms-transient-aphasia/

    Memory disturbances and difficulty concentrating are listed as potential side effects of Zolpidem (http://www.drugs.com/sfx/zolpidem-side-effects.html). Do you see a specialist to manage your insomnia? I wonder if having another review with them would be helpful. And of course, seeing our doctors when we experience any new or different symptoms is important to rule out any underlying conditions.

    Please let us know how you get on.

    – Gemma

    Reply Created with Sketch. reply
  • By 12iqhim

    I’ve been on Zonegran for about 2 and a half months. I’ve weathered the storm physically and mentally but as a Migraine sufferer we do that. My cognitive function has been impaired but improved but I must say so far I haven’t had a Menstrual migraine in over a month. In 15 years that’s saying a lot. I’ve had a great Neurologist we’ve communicated and I’ve done my homework as a patient. I’d be more than happy to share my journey with you cause it did affect my work performance a bit. But just retrained my brain to work around the medicine.

    Reply Created with Sketch. reply